Alert archive / Arizona / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Las Vegas, NV

August 14, 2001Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2001, 2:31 PM MST for Mohave County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 2:31 PM MST (21:31 UTC)
Expired
Aug 14, 2001, 3:30 PM MST
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 180 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS55 KVEF 142132
SVRLAS
AZC015-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 PM MST TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 330 PM MST

* AT 231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN
  MOHAVE COUNTY TO EXTREME SOUTHEASTERN MOHAVE COUNTY...OR ALONG A
  LINE EXTENDING FROM 25 MILES NORTHEAST OF WIKIEUP TO 30 MILES   
  SOUTHEAST OF WIKIEUP...MOVING SOUTHWEST AT 20 MPH. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY 
RAIN. 

LAT...LON 3432 11335 3432 11359 3494 11359 3509 11334

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:40 AM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 14, 8:40 AM MST, 5 hours 51 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 AM PDT TUE AUG 14 2001

SYNOPSIS...AN AREA OF HIGH PRESSURE WILL STAY NEARLY STATIONARY
ALONG THE SOUTHERN CALIFORNIA COAST THROUGH WEDNESDAY. A DRIER
NORTHWEST FLOW WILL GRADUALLY SCOUR THE MONSOON MOISTURE OUT OF
NORTHWEST ARIZONA BY WEDNESDAY. EXPECT TEMPERATURES TO RISE TO
SEVERAL DEGREES ABOVE NORMAL BY WEDNESDAY...THEN LEVEL OFF THE
REMAINDER OF THE WEEK.

DISCUSSION...SATELLITE SHOWS SUNNY SKIES OVER THE AREA THIS MORNING
WITH SURFACE DEW POINTS STILL IN THE MID 50S AND ABOVE FOR MOST OF
OUR SOUTHERN ZONES. MODELS IN AGREEMENT OF PUSHING THIS MOISTURE
SLOWLY OUT OF THE AREA TODAY INTO WEDNESDAY. THERE WILL BE PLENTY OF
SURFACE HEATING TODAY SO EXPECT AREAS OF HIGH DEW POINTS TO SEE SOME
ISOLATED STORMS MAINLY ALONG THE MOUNTAINS. TEMPERATURE WILL BE UP A
FEW DEGREES TODAY WITH WINDS STILL ON THE LIGHT SIDE. WILL LOOK AT
THE EXTENDED FOR THE AFTERNOON PACKAGE BUT FOR NOW NO UPDATES
PLANNED.

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:30 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Aug 14, 3:45 PM MSTFlash Flood WarningVEFMohave75 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.